Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 71, NWS Blacksburg, VA

September 4, 1996City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 4, 1996, 12:13 PM EDT for City of Danville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 12:13 PM EDT (16:13 UTC)
Expired
Sep 4, 1996, 4:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Danville, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041613
FFWRNK
VAC089-143-590-690-042010-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT WED SEP 4 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...EASTERN HENRY COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE

IN SOUTH CENTRAL VIRGINIA

   ...PITTSYLVANIA COUNTY

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...DANVILLE
 
AT 1212 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACSKBURG VIRGINIA INDICATED RAIN AND THUNDERSTORMS MOVING ACROSS
EASTERN HENRY COUNTY AND INTO PITTSYLVANIA COUNTY.  FROM 9 AM TO
NOON MARROWBONE RESERVOIR IN SOUTHERN HENRY COUNTY HAD RECEIVED
NEARLY THREE AND ONE HALF /3.5/ INCHES OF RAIN.  AS THIS RAIN
PROGRESSES TO THE NORTH AND EAST RENEWED FLOODING CAN BE EXPECTED
IN THE WARNED AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GILLEN/NOGhUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:55 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 4, 9:55 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT WED SEP 4 1996

WBC...SOUNDS GUD PER PHONE COORD.

CRW...MAY WANT TO MENTION "RAIN MAY BE HEAVY AT TIMES" FOR THE NRV
AND ALSO AND WUD LWR MAX'S TO AROUND 70 FOR THE NRV.

DISCUSSION...

NOT MUCH TIME TO LOOK AT THINGS.

KFCX INDICATING ONE AREA OF TRAINING CELLS FROM STOKES/ROCKINGHAM
COUNTY NWD TO ROA AND SRN BOTETOURT COUNTY WITH HEAVIEST RAIN OVR
FRNKLN AND ROANOKE COUNTIES.  A SECOND AREA SEEMS TO FORMING FROM
NEAR DAN TO AMHERST/APPOMTX COUNTY LINE WITH SOME HVY RAIN ALSO
INDICTED.  ALSO OF CONCRN IS LARGE AREA OF RAIN AND THUNDERSTORMS
OVER WRN NC PIVOTING NEWD INTO SOUTHSIDE VA.  LATEST BASE
REFLCTIVTIES SEEM TO BE INDCTING SOME SHRINKING OF NC AREA...BUT ERN
END OF SHOWERS IS MOVING INTO AREA THAT CANT HANDLE ANY MORE RAIN.
FFA TO BE CONT FOR SOUTHSIDE VA AND EXPANDED TO INCLUDE A FEW MORE
COUNTIES PER COORD WITH WBC.

NOGU2EIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:29 PM EDTFlash Flood WarningRNKHenry, City of Martinsville4 hr
Sep 3, 9:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville2 hr
Sep 3, 11:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Sep 4, 9:24 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem4 hr
Sep 4, 12:13 PM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.